Alert archive / Tennessee / Wind Advisories in 2023

Wind Advisory 2, NWS Morristown, TN

January 11, 20238 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Jan 11, 2023, 3:18 PM EST for 8 counties in Tennessee. It took effect at Jan 12, 2023, 12:00 AM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2023, 3:18 PM EST (20:18 UTC)
In effect from
Jan 12, 2023, 12:00 AM EST
Expired
Jan 12, 2023, 7:00 PM EST
In force
19 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS74 KMRX 112018
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
318 PM EST Wed Jan 11 2023

TNZ018-041-043-045-047-072-074-087-120900-
/O.NEW.KMRX.WI.Y.0002.230112T0500Z-230113T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
318 PM EST Wed Jan 11 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...The higher elevations and foothills of the East
  Tennessee mountains.

* WHEN...From midnight tonight to 7 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
936 
WWUS74 KMRX 120256
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
956 PM EST Wed Jan 11 2023

TNZ018-041-043-045-047-072-074-087-121300-
/O.CON.KMRX.WI.Y.0002.230112T0500Z-230113T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
956 PM EST Wed Jan 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...The higher elevations and foothills of the East
  Tennessee mountains.

* WHEN...Until 7 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
017 
WWUS74 KMRX 120821
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
321 AM EST Thu Jan 12 2023

TNZ018-041-043-045-047-072-074-087-122000-
/O.CON.KMRX.WI.Y.0002.000000T0000Z-230113T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
321 AM EST Thu Jan 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph
  expected. 

* WHERE...The higher elevations and foothills of the East 
  Tennessee mountains.

* WHEN...Until 7 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
222 
WWUS74 KMRX 121959
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
259 PM EST Thu Jan 12 2023

TNZ018-041-043-045-047-072-074-087-130000-
/O.CON.KMRX.WI.Y.0002.000000T0000Z-230113T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
259 PM EST Thu Jan 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...The higher elevations and foothills of the East 
  Tennessee mountains.

* WHEN...Until 7 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 11, 1:03 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 11, 1:03 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
103 PM EST Wed Jan 11 2023

...New AVIATION...

.UPDATE...
Issued at 1100 AM EST Wed Jan 11 2023

No drastic changes to the immediate forecast to note. The only
main concern, but not anything dire is that isolated showers may
occur for some areas today. This would only be a slight chance.
Otherwise, much of the forecast area will be cloudy with the
exception of the Southern Appalachians where downslope is helping
keep clouds at bay and will be much warmer compared to surrounding
areas today.

KS

&&

.SHORT TERM...
(Today and tonight)
Issued at 303 AM EST Wed Jan 11 2023

Key Messages:

1. Considerable cloudiness and some low chances for light rain

Discussion:

Low pressure developing over the Oklahoma/Kansas area will track
northeast today and into the Ohio River valley tonight.  We will see
increasing southwesterly low level flow ahead of this system today
into tonight, and while the better lift will stay to our west and
north, as low levels moisten there may be enough weak isentropic
lift for some patches of very light rain and/or drizzle today
especially southern and western portions of the area this morning
and some light showers tonight again mainly west/south. With the
increasing southwesterly low level flow, downslope conditions will
likely limit precip chances further northeast and erode cloud cover
as well in the lee of the higher terrain, but right now the wind
direction looks marginal at best for significant mountain wave
enhancement of the wind through the end of tonight. Will increase
winds across the higher elevations later tonight but keep speeds
generally below wind advisory criteria through the end of the
period. Temperatures will be above normal for the short term period.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 303 AM EST Wed Jan 11 2023

Key Messages:

1. Widespread showers and some thunderstorms on Thursday. Potential
of strong to possibly severe storms, mainly for the Plateau and
southeast Tennessee. Main concern will be strong winds.

2. Windy conditions across the higher elevations and possibly
foothills Thursday into the evening.

3. Northwest flow snowfall likely Friday into Saturday. Snow
accumulations are expected across the higher elevations of far east
Tennessee, southwest Virginia, and the Plateau.

Discussion:

On Thursday the fast moving low/trough will sweep through the
Tennessee and Ohio Valleys. Along with this system an enhanced LLJ
out of the southwest will also develop. Some better timing agreement
in the models with the main line of storms moving through the
eastern TN valley in the late morning and early afternoon hours.
Forecast soundings still in general agreement that CAPE of up to
around 500 J/kg across southeast TN. With the strong LLJ present,
low level shear values are around 30 knots, but it's mostly speed
shear and limited directional shear. Primary threat for storms on
Thursday will damaging straight line winds up to around 60 mph...
but an isolated tornado cannot be ruled out.

The other impact this system and the strong LLJ will create is
strong winds in the higher elevations. The orientation is more
parallel to the mountains, so a traditional mountain wave event is
not anticipated, but with 50+ knots in the low levels breezy
conditions are expected regardless for southern Appalachians on
Thursday.

Once the front and the jet are east of the mountains by early Friday
morning, we're not going to be done with the impacts from this
system. On the cold side of the front temperatures will quickly drop
Thursday night into Friday. In concert with these temperature drops
another wave will drop out of the north/northwest likely leading to
a northwest flow snowfall event with enhanced orographic lift. Early
Friday the higher elevations of the Plateau and southern Appalachian
mountains should be cold enough to support precipitation being all
snow before sunrise. As the daytime begins snow will try and creep
further into the valley, but with the warmer temperatures in the
valley during the daytime it will be much more difficult to produce
accumulating snow. Have stuck close to NBM and WPC guidance with
regards to forecast snowfall totals Friday into early Saturday.
Snowfall totals for this event will likely be strongly elevation
dependent, with places above 3,000 feet seeing the highest
accumulations as they could possibly see on/off snow for 24-36
hours. Some of the very tallest peaks could see around 6" by
Saturday morning, with amounts closer to 1.5" or less on the Plateau
and foothills. Could see some very light snowfall in the Valley,
north of I-40 Friday, but with the warm temperatures Wednesday and
Thursday the ground will likely be warm enough to melt off most if
not all of the snow that does manage to make it to the surface.

We'll transition to a more quiet period the rest of the weekend and
into next week with ridging building in throughout the atmosphere.
As we move closer to Tuesday another system is expected to move out
of the Plains states and towards the Ohio Valley. At this time this
system looks like it could bring another round of showers as
temperatures should stay above freezing across the area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM EST Wed Jan 11 2023

Quite a bit going on with this updated issuance. To start, CHA and
TYS are expected to remain MVFR. There may be times it pops up to
low-end VFR. TRI will be the opposite - mostly VFR but possible
brief lowerings to MVFR, mostly due to the downslope off of the
mountains. During the overnight hours when the LLJ increases, TYS
may experience LLWS, so it is reflected in the TAF at 06z. Then
once day breaks, chances for rain and also thunderstorms increases
with the eventual passage of a strong cold front Thursday. Winds
will also increase that aren't associated with thunderstorm
downdrafts. TRI doesn't mention -SHRA or -TSRA yet as the line of
convection won't reach there until after 18z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             55  65  38  43 /  20  90  20  10
Knoxville McGhee Tyson Airport, TN  52  64  36  41 /  20  90  60  30
Oak Ridge, TN                       50  63  35  42 /  20  90  50  20
Tri Cities Airport, TN              44  64  35  40 /  10  90  80  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....ABM
AVIATION...KS
Hazardous weather outlook, Jan 11, 3:03 AM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 AM EST Wed Jan 11 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
303 AM EST Wed Jan 11 2023 /203 AM CST Wed Jan 11 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Strong to Possibly Severe Storms Thursday, mainly for the
Plateau and southeast Tennessee...
...Windy Conditions across the Mountains Thursday...
...Snow Accumulations across the Higher Elevations of far east
Tennessee and southwest Virginia Thursday night through Friday
night...

A line of showers and possibly embedded storms will move across
the area Thursday. Some of these storms may produce strong and
gusty winds with gusts up to 60 mph possible. Greatest concern is
across the Plateau and southeast Tennessee.

Strong and gusty southwest winds across the mountains of east
Tennessee and southwest Virginia for Thursday. Southwest winds of
20 to 30 mph with gusts to 50 mph will be possible.

Rain changing to snow across the higher elevations Thursday night
and Friday, then the lower elevations for Friday night. Snow
accumulations are expected over the higher elevations of the far
east Tennessee mountains, mountains of southwest Virginia, and
possibly the northern Plateau. Little to no accumulations across
the lower terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:11 PM ESTWinter Storm WatchMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more13 hr

Nearby

Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.